Alert archive / Kentucky / Tornado Warnings in 1998

Tornado Warning 44, NWS Paducah, KY

June 10, 1998Muhlenberg County, Kentucky

NWS Paducah, KY issued this tornado warning at Jun 10, 1998, 5:13 PM CDT for Muhlenberg County, Kentucky. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 5:13 PM CDT (22:13 UTC)
Expired
Jun 10, 1998, 5:45 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Muhlenberg County, KY

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:20 PM CDTHail 0.75Central City, KY
Jun 10, 5:35 PM CDTHail 1Beechmont, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3323 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WFUS1 KPAH 102215 RRA
TORPAH
KYC177-102245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  MUHLENBERG COUNTY IN WESTERN KENTUCKY

* UNTIL 545 PM CDT

* AT 510 PM CDT...STORM SPOTTERS INDICATED A TORNADO IN CENTRAL
  CITY...MOVING SOUTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CLEATON AND BEVIER AROUND 530 PM CDT

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.

ML/MY
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 10, 1:25 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 10, 1:25 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT WED JUN 10 1998

NOON SURFACE ANALYSIS SHOWS QUASI STATIONARY BOUNDARY EXTENDING
ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. NSAT SHOWS A FEW LOW
CLOUDS BUT MAINLY STILL HIGH CLOUDS ACROSS THE REGION. FORECAST
ISSUES REMAIN POPS AND THE NEED FOR A FLASH FLOOD WATCH.

NGM SEEMS TO LINE UP BETTER AS FAR AS SURFACE FEATURES THIS MORNING
HOWEVER BOTH MODELS HAVE BEEN LESS THAN RELIABLE THE PAST COUPLE OF
DAYS. NEXT WAVE SET TO MOVE NORTHEAST UP THE UPPER LEVEL RIDGE
TOWARD THE MID MISSISSIPPI VALLEY THROUGH TOMORROW. THIS WILL PUSH
SURFACE BOUNDARY MORE NORTH.

MORE NEAR TERM...LATEST ADAP DATA SHOWING EXTREMELY UNSTABLE
CONDITIONS ACROSS WEST KENTUCKY. SHARP DATA THIS MORNING REVEALED
MOST NOTABLY LIS/SIS -5 TO -10 AND PRECIPITABLE WATER VALUES BETWEEN
1.5 AND 2 INCHES. THOUGH NOT READILY APPARENT...AM SURE THERE ARE
BOUNDARIES LEFT OVER FROM THIS MORNINGS CONVECTION TO ENHANCE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. CURRENT FFG
VALUES ONLY 1 INCH IN 3 HOURS ACROSS MOST OF SOUTHEAST
MISSOURI...EXTREME SOUTHERN ILLINOIS AND ALL OF WEST KENTUCKY. WOULD
LIKE TO SEE CURRENT FLASH FLOOD WATCH CONTINUED OVERNIGHT...ANY RAIN
FALLING IS PRODUCING FLOOD PROBLEMS AND AGGREVATING EXISTING FLOOD
PROBLEMS FROM PAST 30 HOURS. AM FLEXIBLE OVER SOUTHWEST INDIANA
THOUGH THEY HAVE NOT RECEIVED THE HEAVY RAINS THAT OTHER AREAS HAVE.

MO`S HAS BEEN REASONABLE WITH LOW TEMPERATURES THE PAST COUPLE OF
DAYS AND WILL NOT SUGGEST ANY DEVIATION.

ML

In the hours before

Special weather statement, Jun 10, 11:40 AM CDT, 5 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111200-

THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM THURSDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1140 AM CDT TUE JUN 10 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN
KENTUCKY AND SOUTHWEST INDIANA.  SPOTTER ACTIVATION MAY BE NECESSARY
THIS AFTERNOON AND TONIGHT.

AT THE SURFACE A QUASI-STATIONARY BOUNDARY EXTENDS FROM SOUTHERN
OHIO TO SOUTHERN MISSOURI.  THIS WILL ONCE AGAIN ACT AS A FOCUSING
MECHANISM FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS A WEAK
WAVE OF UPPER LEVEL ENERGY APPROACHES THE MID MISSISSIPPI VALLEY
OVERNIGHT.

AGAIN THIS MORNING...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE
BEEN REPLACED WITH A PARTLY TO MOSTLY SUNNY SKY.  UPPER AIR ANALYSIS
THIS MORNING SHOWS THE ATMOSPHERE TO BE EXTREMELY MOIST AND
UNSTABLE.  A 40 KNOT JET IN THE MID LEVELS OF THE ATMOSPHERE WILL
ENHANCE THUNDERSTORM DEVELOPMENT.  SCATTERED THUNDERSTORMS WILL
BEGIN TO REFIRE THROUGH THE AFTERNOON AND EVENING AND LINGER INTO
THE OVERNIGHT HOURS.  THE MAIN THREAT WILL BE DAMAGING WINDS AND
HAIL.  CONTINUED HIGH PRECIPITABLE WATER VALUES WILL MAKE HEAVY RAIN
A DEFINITE POSSIBILITY.  THIS ALONG WITH SATURATED GROUND IN SOME
AREAS FROM RAINFALL THE PAST 2 DAYS WILL INCREASE THE POTENTIAL FOR
FURTHER
FLOODING...PARTICULARLY IN SOUTHERN PORTIONS OF WEST KENTUCKY.

STORMS WILL MOVE TO THE EAST AROUND 30 MPH.

ML
Special weather statement, Jun 10, 11:40 AM CDT, 5 hours 33 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-111200-

THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM THURSDAY
NATIONAL WEATHER SERVICE PADUCAH KY
1140 AM CDT TUE JUN 10 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN
KENTUCKY AND SOUTHWEST INDIANA.  SPOTTER ACTIVATION MAY BE NECESSARY
THIS AFTERNOON AND TONIGHT.

AT THE SURFACE A QUASI-STATIONARY BOUNDARY EXTENDS FROM SOUTHERN
OHIO TO SOUTHERN MISSOURI.  THIS WILL ONCE AGAIN ACT AS A FOCUSING
MECHANISM FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT AS A WEAK
WAVE OF UPPER LEVEL ENERGY APPROACHES THE MID MISSISSIPPI VALLEY
OVERNIGHT.

AGAIN THIS MORNING...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE
BEEN REPLACED WITH A PARTLY TO MOSTLY SUNNY SKY.  UPPER AIR ANALYSIS
THIS MORNING SHOWS THE ATMOSPHERE TO BE EXTREMELY MOIST AND
UNSTABLE.  A 40 KNOT JET IN THE MID LEVELS OF THE ATMOSPHERE WILL
ENHANCE THUNDERSTORM DEVELOPMENT.  SCATTERED THUNDERSTORMS WILL
BEGIN TO REFIRE THROUGH THE AFTERNOON AND EVENING AND LINGER INTO
THE OVERNIGHT HOURS.  THE MAIN THREAT WILL BE DAMAGING WINDS AND
HAIL.  CONTINUED HIGH PRECIPITABLE WATER VALUES WILL MAKE HEAVY RAIN
A DEFINITE POSSIBILITY.  THIS ALONG WITH SATURATED GROUND IN SOME
AREAS FROM RAINFALL THE PAST 2 DAYS WILL INCREASE THE POTENTIAL FOR
FURTHER
FLOODING...PARTICULARLY IN SOUTHERN PORTIONS OF WEST KENTUCKY.

STORMS WILL MOVE TO THE EAST AROUND 30 MPH.

ML

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:01 AM CDTFlash Flood WarningPAHChristian, Todd3 hr
Jun 10, 3:27 PM CDTSevere Thunderstorm WarningPAHHenderson, Union, Webster33 min
Jun 10, 3:58 PM CDTSevere Thunderstorm WarningPAHWebster47 min
Jun 10, 4:20 PM CDTSevere Thunderstorm WarningPAHHopkins40 min
Jun 10, 4:56 PM CDTSevere Thunderstorm WarningPAHMuhlenberg49 min
Jun 10, 5:42 PM CDTTornado WarningPAHMuhlenberg18 min

Nearby

Tornado Warnings in Kentucky, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.